Delaware, 2006

Damaging Wind and Lightning Strike in Delaware, July 5, 2006

July 5, 2006 · NWS PHI · 2 events in 1 county or zone

The combination of damaging winds and frequent lightning from a severe thunderstorm tore down large tree limbs and power lines in central Delaware from Camden northeast to Dover. Hundreds of homes and businesses lost power.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The combination of damaging winds and frequent lightning from a severe thunderstorm tore down large tree limbs and power lines in central Delaware from Camden northeast to Dover. Hundreds of homes and businesses lost power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 5, 10:27 AM EST, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 5, 10:27 AM EST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1127 AM EDT WED JUL 5 2006

.UPDATE NUMBER 2...

ZONES WILL SHORTLY BE UPDATED TO INCLUDE THE FLASH FLOOD WATCH. FFA
STATEMENT OUT. MODELS CONT TO DVLP LOW PRES ON THE FNTL BOUNDARY AND
COUPLED WITH ENTR RGN OF THE H2.5 JET (TU CTP) WILL ENHANCE PCPN
CHCS. OUR FLASH FLOOD CHECKLIST CAME UP WITH A 4 OF 6 FOR TODAY WITH
STRONGER WINDS ALOFT PREVENTING US FROM GOING 5 OF 6. THE NRN PART
OF OUR FFA WE INCLUDED BECAUSE OF THE HEAVY RAIN THIS MRNG (UP TO 2
REPORTED) AND THEIR GREATEST VULNERABILITY TO ANY ADDITIONAL HEAVY
RAIN. IF NOT FOR THE HEAVY RAIN THIS MORNING WE WOULD HAVE STARTED
THE FFA FROM THE I95 CORRIDOR SOUTHEASTWARD BECAUSE THATS THE
LOCATION WHERE THE INTERACTION OF THE LOW WITH THE FNTL BOUNDARY
WILL HAVE ITS GREATEST IMPACT. SANDY SOIL ASIDE WE BELIEVE THAT THE
ADDITIONAL HEAVIEST RAIN (AROUND 4 LOCALLY) WILL OCCUR ACRS THE
DELMARVA AND SERN NJ PART OF THE WATCH AREA.

POPS AND QPF AMTS WILL BE UPPED WITH THE NEXT PKG.

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH FOR PAZ060>062-067>069 UNTIL 10 PM WEDNESDAY.
  ...FLASH FLOOD WATCH FOR PAZ070-071 UNTIL 5 AM THURSDAY.
NJ...FLASH FLOOD WATCH FOR NJZ009-010-012-015 UNTIL 10 PM WEDNESDAY.
  ...FLASH FLOOD WATCH FOR NJZ013-014-016>027 UNTIL 5 AM THURSDAY.
DE...FLASH FLOOD WATCH FOR DEZ001>004 UNTIL 5 AM THURSDAY.
MD...FLASH FLOOD WATCH FOR MDZ008-012-015-019-020 UNTIL 5 AM
     THURSDAY.
MARINE...NONE.
&&

GIGI & ROBERTSON

******************************************************************

&&

.PREV DISCUSSIONS...
 /ISSUED 715 AM EDT WED JUL 5 2006/

UPDATE...
WE WILL ISSUE A QUICK UPDATE AS WDPSRD PCPN IS STILL SITTING OVER
OUR NRN ZONES.

&&

FULL LENGTH DISCUSSION ***************************************

.SHORT TERM /TODAY THROUGH FRIDAY/...
THE WARM AND HUMID AIRMASS WILL REMAIN OVER THE REGION FOR ONE MORE
DAY, AS A COLD FRONT APPROACHES FROM THE WEST.  THIS FRONT WILL
STALL OVER THE REGION DURING THE DAY AND A WAVE OF LOW PRESSURE IS
FORECAST TO MOVE NORTHEASTWARD ALONG THE FRONT THROUGH TONIGHT.
SHOWERS AND THUNDERSTORMS SHOULD DEVELOP MAINLY IN THE AFTERNOON AND
EVENING AND ONCE AGAIN, MOST OF THE CWA HAS BEEN PLACED IN A SLIGHT
RISK FOR SEVERE THUNDERSTORMS, WITH THE MAIN THREATS BEING STRONG
WINDS AND SOME HAIL.  ALSO,  PRECIPITABLE WATERS ARE IN THE 2.00 TO
2.50 INCH RANGE.  AS A RESULT, SOME PLACES COULD GET SOME DECENT
RAINS, ESPECIALLY IN LOCALIZED AREAS.  THE BEST CHANCES FOR THE
HEAVIER RAINS AND SEVERE WEATHER APPEAR TO BE ACROSS THE SOUTHERN
PORTIONS OF THE REGION ATTM.  CAPES ARE HIGHEST TO THE SOUTH AND
QUITE A BIT LOWER AS YOU GO NORTH.  DESPITE LAST WEEKS RAIN, FFG
VALUES ACROSS OUR SOUTHERN COUNTIES, WHERE THE HEAVIEST RAIN IS
FORECAST TO OCCUR, ARE VERY HIGH (WITH 6 HOURLY AMOUNTS AOA 5 INCHES
IN SOME AREAS), MAINLY DUE TO THE SANDY SOIL.

THE LATEST MODEL GUIDANCE IS IN DECENT AGREEMENT WITH MOVING THE
PRECIP OUT OF THE BY THURSDAY MORNING, EVEN THOUGH IT MAY LINGER
INTO THURSDAY AFTERNOON FOR SOUTHEASTERN PORTIONS OF THE REGION.
THE GFS IS SUFFERING FROM SOME FEEDBACK ISSUES AND THESE CONTINUE
INTO THE EXTENDED PERIOD. HOWEVER, IN THE SHORTER TERM, THE FEEDBACK
ISSUES DO NOT SEEM TO HAVE A BIG EFFECT ON THE SENSIBLE WX FORECAST.

ONCE THE FRONT CLEARS THE AREA BY THURSDAY AFTERNOON, HIGH PRESSURE
WILL BUILD IN.  A FEW DRY DAYS ARE IN STORE, WITH MUCH LOWER
HUMIDITIES (AND DEW POINTS IN THE 50S), THROUGH THE END OF THE WEEK.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THE GFS IS ALONE IN BRINGING AN UPPER LOW OVER THE MID-ATLANTIC
EARLY IN THE PERIOD, AHEAD OF THE RETREATING TROF.  THE OTHER
MODELS, SPECIFICALLY THE CANADIAN, SREF ENSEMBLES AND TO A LESSER
EXTENT, THE ECMWF, ARE MUCH MORE PROGRESSIVE WITH THIS SYSTEM.
AGAIN, SOME OF THE GFS PROBLEMS ARE LIKELY ATTRIBUTED TO FEEDBACK
ISSUES.  THE GFS THEN FALLS BACK INTO LINE WITH THE MODEL CONSENSUS
FOR EARLY NEXT WEEK, WITH A FLATTENING OUT OF HEIGHT FIELDS, MEANING
HEIGHTS INCREASE ACROSS THE EASTERN CONUS.  HIGH PRESSURE BUILDS IN
AND HUMIDITY VALUES WILL INCREASE THROUGH THE EARLY PART OF NEXT
WEEK.  THE HIGHER HUMIDITY AND ANOTHER COLD FRONT WHICH WILL
APPROACH MONDAY OR TUESDAY, WILL BRINGS TSTORM CHANCES BACK TO THE
AREA.  HOWEVER, THE GFS IS HAVING SOME CLEAR FEEDBACK PROBLEMS WITH
A DEVELOPING LOW IN THE PLAINS THAT MOVES INTO THE OHIO VALLEY.
OVERALL, THE CURRENT EXTENDED FCST LOOKS REASONABLE AND NO
APPRECIABLE CHANGES WERE MADE.

&&

.AVIATION...
THE VFR CLOUDS AND THE RELATIVE PAUCITY OF ACTIVITY EARLY IN THE TAF
PERIOD SHOULD BODE FAIRLY WELL FOR VSBYS, SO DID NOT DROP BELOW THE
MVFR CATEGORY THIS MORNING DESPITE FACT THAT SOME SITES RECEIVED
OVER .25 INCHES OF RAIN. IF ANY HOLES DEVELOP, THEN WOULD HAVE TO
REVISIT THAT. AFTER THE FIRST SEVERAL HOURS, MODELS ARE SUGGESTING
SHRA OVER THE NRN TAF SITES AND TSRA OVER THE SRN TAF SITES TODAY AS
LIKELY BUT NOT PREDOMINANT EVENTS, WITH PROBABILITIES DIMINISHING
FROM NW TO SE LATER IN THE TAF PERIOD. SOME MVFR CIGS ARE EXPECTED
WITH SHRA/TSRA ACTIVITY ONLY.

&&

.MARINE...
OVER THE WATERS, WE HAVE GENERALLY KEPT THE WIND FIELD SIMPLE,
ALTHOUGH GUIDANCE SUGGESTS WINDS OVER AT LEAST THE NORTHERN PORTION
OF THE ATLANTIC WATERS MIGHT GO SE FOR A TIME THIS AFTERNOON AS
ENERGY RUNS UP ALONG THE SFC FRONT. WIND SPEEDS, BOTH IN ADVANCE OF
AND BEHIND THE FRONT, ARE DEPICTED BY GUIDANCE AS BEING BELOW SCA
CRITERION AND WE DID NOT DIFFER. WAVEWATCH BRINGS SEAS AT 44025 UP
TO 5 FT TONIGHT, BUT WITH WINDS GOING TO NORTH AT LESS THAN 20 KT WE
DID NOT BITE.

&&

SHORT TERM/LONG TERM...NIERENBERG
AVIATION/MARINE...DELISI
Hazardous weather outlook, Jul 5, 3:20 AM EST, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
420 AM EDT WED JUL 5 2006

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-060900-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
420 AM EDT WED JUL 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS PLACED MOST OF THE REGION IN A
SLIGHT RISK OF SEVERE THUNDERSTORMS. DAMAGING WINDS ARE THE
BIGGEST THREAT, BUT LARGE HAIL IS ALSO POSSIBLE. ADDITIONALLY,
LOCALLY HEAVY DOWNPOURS ARE POSSIBLE DUE TO ALL OF THE MOISTURE IN
THE AIRMASS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 5, 8:12 AM EST, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
912 AM EDT WED JUL 5 2006

PAZ060-067>069-051515-
BERKS-CHESTER-MONTGOMERY-BUCKS-
INCLUDING THE CITIES OF...READING...WEST CHESTER...NORRISTOWN...
DOYLESTOWN
912 AM EDT WED JUL 5 2006

...CLUSTER OF STRONG STORMS MOVING THROUGH THE AREA...

DOPPLER RADAR INDICATED A CLUSTER OF STRONG STORMS OVER LOWER
BERKS COUNTY AT 9 AM. THIS CLUSTER WILL CONTINUE TO MOVE EAST AND
SHOULD PRODUCE WIND GUSTS TO 30 TO 40 MPH, HEAVY DOWNPOURS AND
LIGHTNING ALONG ITS PATH ACROSS NORTHERN CHESTER COUNTY AND
CENTRAL MONTGOMERY AND BUCKS COUNTIES. PLEASE BE WARY OF POOR
DRAINAGE FLOODING.

NJZ007>010-PAZ061-062-051515-
WARREN-MORRIS-HUNTERDON-SOMERSET-LEHIGH-NORTHAMPTON-
INCLUDING THE CITIES OF...WASHINGTON...MORRISTOWN...FLEMINGTON...
SOMERVILLE...ALLENTOWN...BETHLEHEM...EASTON
912 AM EDT WED JUL 5 2006

...LOCALLY HEAVY RAIN TO CONTINUE...

DOPPLER RADAR CONTINUED TO FOLLOW A LARGE AREA OF SHOWERS AND
ISOLATED THUNDERSTORMS OVER THE REGION AND EXTENDING WEST INTO
BERKS COUNTY. THE SHOWERS WILL CONTINUE TO AFFECT THE REGION OVER
THE NEXT COUPLE OF HOURS. THIS WILL PRODUCE SOME POOR DRAINAGE
FLOODING. PLEASE TRY TO AVOID FLOOD PRONE ROADWAYS AND DO NOT
DRIVE AROUND BARRICADES.

TFG
Special weather statement, Jul 5, 12:08 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
108 PM EDT WED JUL 5 2006

DEZ001>004-MDZ008-012-015-019-020-NJZ013>027-PAZ067>071-060200-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-WESTERN MONMOUTH-EASTERN MONMOUTH-
MERCER-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-
CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CHESTER-
MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN...
REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON...
DENTON...FREEHOLD...SANDY HOOK...TRENTON...PENNSVILLE...
GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN...MOUNT HOLLY...
JACKSON...MILLVILLE...HAMMONTON...CAPE MAY COURT HOUSE...
OCEAN CITY...ATLANTIC CITY...LONG BEACH ISLAND...
WHARTON STATE FOREST...WEST CHESTER...NORRISTOWN...DOYLESTOWN...
MEDIA
108 PM EDT WED JUL 5 2006

...STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS, HAIL AND
VERY HEAVY RAIN ARE POSSIBLE AGAIN THIS AFTERNOON AND TONIGHT...

THE STORM PREDICTION CENTER HAS PLACED A LARGE PORTION OF THE
REGION UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THIS
AFTERNOON AND EVENING. DAMAGING WINDS ARE THE PRIMARY THREAT FROM
ANY STORMS, BUT LARGE HAIL AND LOCALIZED HEAVY RAINFALL ARE ALSO
POSSIBLE. THE AREA THAT WILL SEE THE HIGHEST POSSIBILITY OF SEVERE
WEATHER WILL BE EXTREME SOUTHERN NEW JERSEY AND THE DELMARVA
REGION, THOUGH ALL AREAS IN THE SLIGHT RISK AREA COULD SEE SOME
THUNDERSTORMS THIS AFTERNOON AND EVENING.

HUMID CONDITIONS WILL REMAIN IN PLACE TODAY IN ADVANCE A COLD
FRONT THAT WILL MOVE THROUGH A PORTION OF THE REGION, BEFORE
STALLING. AN AREA OF LOW PRESSURE WILL THEN MOVE ALONG THIS FRONT.
THE COMBINATION OF THE WARMTH AND HUMIDITY, THE COLD FRONT, AND
THE SURFACE LOW WILL ALL BRING THE CHANCE OF SEVERE THUNDERSTORMS
TO THE REGION.

ALSO, DUE TO THE VERY HUMID AIRMASS, THERE WILL BE SOME HEAVY
DOWNPOURS THAT MAY RESULT IN LOCALIZED FLOODING OF ROADS, POOR
DRAINAGE AREAS, AS WELL AS, SMALL CREEKS AND STREAMS. A FLASH
FLOOD WATCH IS IN EFFECT FOR MUCH OF THE AREA AS WELL, PLEASE
REFER TO THE FLASH FLOOD WATCH STATEMENT FOR DETAILS.

ANY THUNDERSTORM, WHETHER SEVERE OR NOT, IS CAPABLE OF PRODUCING
DANGEROUS CLOUD-TO-GROUND LIGHTNING. WHEN A THUNDERSTORM
APPROACHES, SEEK SHELTER INDOORS IMMEDIATELY TO PROTECT YOURSELF
FROM LIGHTNING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR LOCAL MEDIA
OUTLETS FOR FURTHER INFORMATION AND ANY WATCHES AND/OR WARNINGS
THAT MAY BE ISSUED.

ROBERTSON/NIERENBERG

The radar

The Dover AFB radar (KDOX), 34 km away, was scanning. The volume nearest the first event began at 18:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Kent

When
July 5, 1:54 PM EST to 2:00 PM EST
Where
Kent County, Camden
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.117, -75.550

Lightning, Kent

When
July 5, 1:54 PM EST to 2:00 PM EST
Where
Kent County, Camden
Reported by
EMERGENCY MANAGER
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2006Every state in 2006This day in weather historyWarnings in Delaware, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522619, 5522620.